Flood, Emmet
- When
- May 29, 10:00 PM CST to May 31, 11:59 PM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
91 inches falling. 18 inches falling from the 8th through the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Rainfall was frequent for the first week of May with a statewide average of 1.91 inches falling. However, the next two weeks were very dry with an average of only 0.18 inches falling from the 8th through the 22nd. Frequent high winds, low humidity and high temperatures left the topsoil exceptionally dry. No measureable rain was recorded in some central and east central locations for 19 consecutive days (5th through the 23rd), an exceptional streak for a month when rain typically falls more than one day of every three. Rain came more frequently late in the month but remained less than usual over most of central and southern Iowa. However, rainfall was frequent and substantial over the northwest one-quarter of the state where some locations recorded double the usual May total. Very heavy rainfall occurred over southwest Minnesota, resulting in minor flooding along the upper reaches of the Des Moines River in the Estherville area. Monthly rain totals varied from 1.16 inches at Maquoketa, their lowest May total since 1992, to 8.41 inches at Sibley which was their greatest May total since 1959.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 5:34 PM CST, 4 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 634 PM CDT TUE MAY 29 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... COOL UPPER LOW OVER MN WILL CONTINUE TO DRIFT SOUTH TONIGHT SPREADING COOL AIR AND SOME LEFTOVER CLOUDS TOWARD THE BORDER. TEMPS WILL BE RATHER CHILLY FOR THE END OF MAY WITH LOWER 40S EXPECTED OVER PORTIONS OF THE NORTH AND VALLEY AREAS OF THE NISHNABOTNA RIVER IN SOUTHWEST AND WEST CENTRAL. WINDS TO BECOME LIGHT NORTHWEST OVERNIGHT SO WITH DRY AIR IN PLACE AND AMPLE RADIATIONAL COOLING WE SHOULD DROP MORE RAPIDLY AFTER SUNSET. NOT LOOKING FOR ANY PROBLEMATIC FOG DEVELOPMENT AS WINDS WILL REMAIN JUST STRONG ENOUGH TO AVOID THAT PROBLEM BUT SOME PATCHY GROUND FOG MAY GRACE SOME OF THE VALLEYS AND LOW LYING AREAS BY 11 TO 12Z WEDNESDAY. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... HIGH PRESSURE WILL LINGER FOR WEDNESDAY...WITH MAIN CONCERN FOR EXTENDED LOW PRESSURE SYSTEM EXPECTED TO PUSH SOUTH THURSDAY. MODELS CONTINUE TO BRING LOW FURTHER SOUTH...AND HAVE EVEN TRENDED A BIT FURTHER SOUTH WITH LATEST UPDATES. ONSET OF PRECIPITATION WITH THIS SYSTEM IS A BIT TRICKY WITH DRY AIR ACROSS REGION...AND A BIT SLOWER PROGRESSION OF LOW. HOWEVER...HAVE KEPT ONSET LATE WEDNESDAY NIGHT ACROSS THE NW. BEST CHANCES FOR PRECIPITATION ACROSS THE REGION WILL LIKELY COME EARLY THURSDAY THROUGHOUT THE DAY. PRECIPITATION TOTALS LOOK TO BE DECENT...WITH NEARLY AN INCH EXPECTED IN ALL ACROSS THE CWA. PWAT VALUES ARE NEAR OR ABOVE AN INCH FOR MUCH OF THE DAY THURSDAY...WITH GOOD SATURATION THROUGHOUT THE SOUNDING...AND MAY SEE QPF OVER AN INCH. STILL DECENT UNCERTAINTY IN TIMING OF SYSTEM...AND HOW LONG PRECIPITATION WILL LINGER. WITH MODELS PULLING SYSTEM FURTHER SOUTH...WRAP AROUND PRECIPITATION WILL LIKELY PULL SOUTH OF REGION...WITH PRECIPITATION ENDING BY FRIDAY. TEMPERATURES WILL BE SIGNIFICANTLY COOLER AS LOW PUSHES SOUTH FROM CANADA. HAVE KEPT HIGH TEMPERATURES FOR THURSDAY IN THE LOW TO MID 60S...AND MAY SEE A NON-DIURNAL DAY DEPENDING ON TIMING OF SYSTEM. COULD STILL BE TOO COOL FOR THE DAYTIME HIGHS. RIDGE WILL BUILD IN AS LOW PULLS EASTWARD...WITH WARMING TEMPERATURES THROUGHOUT THE REMAINDER OF THE PERIOD. HOWEVER...OFF AND ON CHANCES FOR PRECIPITATION WILL REMAIN THROUGH THE PERIOD AS AN ADDITIONAL LOW PRESSURE SYSTEM PUSHES ACROSS CANADA WITH ASSOCIATED FRONT TRAILING ACROSS IOWA FOR FRIDAY. UNCERTAINTY IN THE EXTENDED IS QUITE HIGH WITH A LARGE RIDGE EXPECTED ACROSS MUCH OF THE CONUS FOR SUNDAY...AND SHORTWAVE PROGRESSION UNCERTAIN ACROSS RIDGE. && .AVIATION...30/00Z VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. MODERATE AND GUSTY BREEZES THIS EVENING WILL DIMINISH BY 02Z AS THE SUN SETS...AND VFR CIGS AROUND FL060-070 ACROSS THE NORTHERN SITES SHOULD ALSO DISSIPATE. THEREAFTER EXPECT LIGHT WINDS THROUGH THE PERIOD WITH CLOUDS RETURNING DURING THE DAY ON WEDNESDAY BUT AT VFR HEIGHTS. A FEW SHOWERS OR STORMS ARE POSSIBLE RIGHT AT THE END OF THE TAF FORECAST AT KFOD AND KDSM...BUT FORECAST SOUNDINGS INDICATE SUFFICIENT DRY AIR IN THE LOWER LEVELS THAT THE PRECIP SHOULD HOLD OFF UNTIL AFTER 00Z THUS HAVE NOT INCLUDED IT IN THE TAFS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...AWB AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 824 PM CDT TUE MAY 29 2012 IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-310130- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 824 PM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS WITH ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT AND THURSDAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH MONDAY. THE SEVERE PROBABILITY REMAINS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ004-310130- EMMET- 824 PM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE SEE THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS WITH ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT AND THURSDAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT THROUGH MONDAY. THE SEVERE PROBABILITY REMAINS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379065.